Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 42, NWS Topeka, KS

May 4, 20205 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 4, 2020, 10:44 AM CDT for 5 counties in Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 10:44 AM CDT (15:44 UTC)
Expired
May 4, 2020, 11:30 AM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 11:05 AM CDTTSTM WND GST 751 Wnw Baldwin City, KSESTIMATE OF 75-80 MPH WIND GUST.
May 4, 11:06 AM CDTTSTM WND DMG1 Ese Ottawa, KSPER SOCIAL MEDIA PICTURES, A LARGE TREE WAS BLOWN OVER. TIME ESTIMATED BASED ON RADAR.
May 4, 11:06 AM CDTTSTM WND DMG2 N Ottawa, KSPUBLIC REPORTED POWER POLES AND A RAILROAD CROSSING GUARD BLOWN DOWN. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:33 AM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS53 KTOP 041544
SVRTOP
KSC003-031-045-059-139-041630-
/O.NEW.KTOP.SV.W.0042.200504T1544Z-200504T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1044 AM CDT Mon May 4 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Franklin County in east central Kansas...
  Northern Anderson County in east central Kansas...
  Southern Douglas County in east central Kansas...
  Southeastern Osage County in east central Kansas...
  Northeastern Coffey County in east central Kansas...

* Until 1130 AM CDT.

* At 1043 AM CDT, severe thunderstorms were located along a line
  extending from near Richland to near Pomona Lake to near Olivet,
  moving east at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Southwestern Lawrence, Ottawa, Baldwin City, Eudora, Wellsville,
  Centropolis, Pomona, Waverly, Richmond, Williamsburg, Quenemo, Lone
  Star, Greeley, Princeton, Lane, Rantoul, Pleasant Grove, Vinland
  and Globe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3840 9568 3867 9545 3892 9538 3894 9506
      3830 9507
TIME...MOT...LOC 1543Z 281DEG 42KT 3886 9556 3868 9555 3849 9571 

HAIL...0.75IN
WIND...70MPH
 
$$

Hennecke
1 follow-up statement
180 
WWUS53 KTOP 041617 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1117 AM CDT Mon May 4 2020

KSC031-139-041627-
/O.CAN.KTOP.SV.W.0042.000000T0000Z-200504T1630Z/
Osage-Coffey-
1117 AM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSAGE AND
NORTHEASTERN COFFEY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east central Kansas.

LAT...LON 3837 9551 3865 9537 3890 9530 3891 9506
      3830 9507
TIME...MOT...LOC 1617Z 283DEG 41KT 3880 9509 3859 9508 3836 9527 

$$

KSC003-045-059-041630-
/O.CON.KTOP.SV.W.0042.000000T0000Z-200504T1630Z/
Franklin-Anderson-Douglas-
1117 AM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR FRANKLIN...NORTHERN ANDERSON AND SOUTHEASTERN DOUGLAS COUNTIES...

At 1117 AM CDT, severe thunderstorms were located along a line
extending from 4 miles northwest of Edgerton to near Rantoul to near
Richmond, moving east at 45 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Ottawa, Baldwin City, Wellsville, Centropolis, Richmond, Greeley,
Princeton, Lane, Rantoul, Pleasant Grove and Vinland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3837 9551 3865 9537 3890 9530 3891 9506
      3830 9507
TIME...MOT...LOC 1617Z 283DEG 41KT 3880 9509 3859 9508 3836 9527 

HAIL...0.75IN
WIND...70MPH
 
$$

Hennecke

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:30 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 4, 5:30 AM CDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
530 AM CDT Mon May 4 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 AM CDT Mon May 4 2020

08Z water vapor and profiler data showed a subtle shortwave over
northeast CO. Surface obs indicated a warm front was extending
east across southern KS from a surface low in over southeast CO.
925MB and 850MB profilers showed southerly flow up and over this
warm front. Meanwhile the 00Z RAOBs from TOP and OUN indicated
steep mid level lapse rates from 7 to 8 C/km.

&&

.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Mon May 4 2020

The focus for today is the potential for significant severe
weather unfolding later this morning. All of the model guidance
shows precip developing over north central and northeast KS and
becoming widespread by 15Z. Forecast soundings from the
HRRR/RAP/NAM/GFS show elevated CAPE values from 1500 J/KG across
northern KS to as much as 3000 J/KG across central KS thanks to
700-500MB lapse rates between 7 and 8 C/km. Additionally effective
bulk shear is progged to be around 50KT as a mid level speed max
noses into the central plains from the west. So the environment
looks to be primed for elevated supercell thunderstorms with the
potential for very large hail. Consensus among the models is for
the surface low in southeast CO to move east along the KS/OK state
line with the frontal boundary remaining south of the forecast
area for the most part. Continued moisture advection from a 40KT
low level jet up and over this boundary is expected to support the
instability progged by the forecast soundings. And with an
effective hodograph that is generally straight, supercell storms
with possible splits seem probable. Storms across northwestern KS
and southeastern NEB have shown a tendency to remain discrete so
far. So the biggest question is once storms develop, how with they
evolve? The last several runs of the HRRR have shown a tendency
for discrete storms into the afternoon while the ARW/NMM/NAM Nest
suggests some potential for bowing segments. Given storms should
be elevated and propagate generally perpendicular to the low level
jet, think the HRRR may be a better solution since there seems to
be a lack of strong linear forcing. Given the shear and
instability expected to unfold late this morning, I think hail up
to and maybe a little bigger than 2 inches in diameter is within
the envelope of possibilities. Damaging winds gusts would be a
little more conditional given the elevated nature of the storms,
but some of the forecast soundings do show downdraft CAPE values
approaching 1000 J/kg. So it is not out of the question to see
damaging wind gusts from the more intense updrafts. Have increased
POPs given the good model consensus and included a mention of
severe storms in the forecast. Highs today are not expected to get
out of the 60s given the cloud cover and precip anticipated.

Showers and thunderstorms should move east of the area late this
afternoon and this evening as the shortwave progresses east and high
pressure builds in with dry air advecting in from the northwest.
There is some indication from the models for light QPF to linger
across northeast KS through the evening as the main wave slowly
moves across eastern NEB. So have some chance POPs over northeast KS
through the evening. Lows tonight should fall into the 40s. A decent
pressure gradient and a slow scattering out of the stratus is
expected to keep temps from dropping below the mid 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 325 AM CDT Mon May 4 2020

High pressure is progged to be the main surface feature over the
central plains for the coming days. A series of cold fronts are
expected to move through the area as the synoptic pattern
amplifies and flow over the Great Plains becomes more meridional.
This should keep temps at or below normal through next weekend
with periodic chances for precip. The coolest temps continue to
set up for Saturday morning with the central of a surface ridge
progged to be over northeast KS around sunrise. Have lows in the
upper 30s to around 40. The most obvious chance for precip looks
to be Thursday night as a more amplified shortwave digs southeast
within northwest flow aloft. Have continued with chance POPs for
Thursday and Thursday night. There continues to be indications of
a weak shortwave clipping northeast KS Tuesday night. The NAM and
GFS hint at enough mid level moisture for some light QPF. But the
ECMWF fails to saturate mid levels enough to generate any precip.
So have kept POPs around 10 percent for now. Another wave is
possible Saturday night or Sunday. Although there are still big
differences in the strength and track of the wave between the
ECMWF and GFS. So confidence in the forecast it marginal for
including a POP at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 530 AM CDT Mon May 4 2020

With the short term guidance in good agreement, the forecast is
based largely on the consensus with the main focus on timing the
restricted conditions. Will use the CAMs to show the most likely
timing for the strongest convection. The biggest uncertainty is
how long the lower stratus may hang on tonight with the RAP
scattering things out a little slower. There may also be a LLWS
risk overnight tonight. Will let later shifts focus more on this
potential.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Wolters
Hazardous weather outlook, May 4, 3:41 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 AM CDT Mon May 4 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-050845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
341 AM CDT Mon May 4 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop over central KS between 5
and 7 am this morning and spread east across the entire area
through the morning. Severe thunderstorms are possible with large
hail up to 2 inches in diameter and damaging winds gusts the
likely hazards. Severe weather is possible over the entire area,
but areas along and south of a line from Concordia to Holton are
most likely to see severe thunderstorms. The stronger
thunderstorms should move east of the area by mid afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to make severe weather reports to the
National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, May 4, 9:39 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
939 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     TSTM WND GST     2 SSW GRANDVIEW PLAZA   39.01N 96.80W
05/04/2020  E80 MPH          GEARY              KS   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            SSW GRANDVIEW PLAZA. ESTIMATED 80 MPH
            OUTFLOW WIND, LOTS OF TREES DOWN.

&&

DR
Special weather statement, May 4, 9:51 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
951 AM CDT Mon May 4 2020

KSZ021>023-036-041515-
Geary-Clay-Pottawatomie-Riley-
951 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GEARY...SOUTHERN
RILEY...SOUTHWESTERN POTTAWATOMIE AND SOUTHEASTERN CLAY COUNTIES
UNTIL 1015 AM CDT...

At 951 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wakefield, moving east at 50 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Manhattan, Wakefield, Riley, Milford, Leonardville, Olsburg,
Randolph, Keats and Tuttle Creek Lake.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
north central, northeastern and east central Kansas.

LAT...LON 3915 9715 3933 9718 3948 9659 3917 9647
TIME...MOT...LOC 1451Z 263DEG 43KT 3925 9707

Skow
Local storm report, May 4, 10:06 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1006 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     TSTM WND GST     4 NNE LAWRENCE          39.01N 95.22W
05/04/2020  M61 MPH          DOUGLAS            KS   AWOS

            KLWC.

&&
Local storm report, May 4, 10:08 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1008 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     TSTM WND GST     4 ESE PAXICO            39.06N 96.10W
05/04/2020  E70 MPH          WABAUNSEE          KS   TRAINED SPOTTER

            MANY TREE LIMBS DOWN IN YARD. BIGGEST IS 4
            TO 5 INCHES IN DIAMETER. ESTIMATED 70 MPH
            GUSTS.

&&

ST
Local storm report, May 4, 10:09 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND GST     4 NNE WOODBINE          38.84N 96.93W
05/04/2020  M78 MPH          DICKINSON          KS   PUBLIC

            1.5 MILE SW OF ROCK SPRINGS RANCH. SOME
            BUILDING DAMAGE. 78MPH GUST MEASURED BY
            DAVIS WEATHER STATION.

&&

DR
Special weather statement, May 4, 10:34 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1034 AM CDT Mon May 4 2020

KSZ024-026-039-040-041600-
Shawnee-Jefferson-Douglas-Jackson-
1034 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...EASTERN
SHAWNEE...NORTHWESTERN DOUGLAS AND SOUTHEASTERN JACKSON COUNTIES
UNTIL 1100 AM CDT...

At 1034 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoyt to Topeka to 4 miles southwest of
Pauline. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Topeka, Lawrence, Oskaloosa, Tecumseh, Perry, McLouth, Meriden, Hoyt,
Ozawkie, Lecompton, Clinton, Pauline, Williamstown, Perry Lake,
Grantville, Clinton Lake and Berryton.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern and east central Kansas.

LAT...LON 3913 9518 3913 9519 3908 9519 3892 9520
      3889 9579 3908 9569 3925 9575 3927 9518
TIME...MOT...LOC 1534Z 260DEG 44KT 3925 9576 3909 9567 3891 9573

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 6:28 AM CDTSevere Thunderstorm WarningTOPDickinson32 min
May 4, 6:57 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley48 min
May 4, 7:19 AM CDTSpecial Weather StatementTOPLyon26 min
May 4, 7:33 AM CDTSevere Thunderstorm WarningTOPOttawa42 min
May 4, 7:35 AM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa40 min
May 4, 7:43 AM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee47 min
May 4, 7:47 AM CDTSpecial Weather StatementTOPLyon28 min
May 4, 7:57 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage48 min
May 4, 8:15 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley45 min
May 4, 8:16 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa44 min
May 4, 8:25 AM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee65 min
May 4, 8:41 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage64 min
May 4, 8:51 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley39 min
May 4, 8:56 AM CDTSpecial Weather StatementTOPJefferson49 min
May 4, 8:57 AM CDTSpecial Weather StatementTOPWashington33 min
May 4, 9:00 AM CDTSevere Thunderstorm WarningTOPAnderson45 min
May 4, 9:06 AM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Shawnee54 min
May 4, 9:06 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage39 min
May 4, 9:13 AM CDTSpecial Weather StatementTOPDickinson32 min
May 4, 9:17 AM CDTSevere Thunderstorm WarningTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee43 min
May 4, 9:48 AM CDTSevere Thunderstorm WarningTOPPottawatomie23 min
May 4, 9:51 AM CDTSpecial Weather StatementTOPRiley24 min
May 4, 9:57 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee48 min
May 4, 10:03 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Pottawatomie, Riley, Wabaunsee3 hr
May 4, 10:10 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Lyon, Morris, Osage, Shawnee and 1 more65 min
May 4, 10:20 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage55 min
May 4, 10:34 AM CDTSpecial Weather StatementTOPJefferson26 min
May 4, 10:46 AM CDTAreal Flood AdvisoryTOPJefferson3 hr
May 4, 10:56 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey47 min
May 4, 10:57 AM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Osage3 hr
May 4, 11:25 AM CDTAreal Flood AdvisoryTOPFranklin3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.